Article

Transfusion Reactions: A Case Study of an Ocular Adverse Event During Autologous Transplantation

Ijeoma Julie Eche

Myrna Nahas

Elissa Dunn

Ijeoma Julie Eche

Kerry L. O’Brien

adverse events, stem cell transplantation, platelet transfusion, ocular reaction
CJON 2019, 23(5), 509-513. DOI: 10.1188/19.CJON.509-513

Background: Transfusion of blood products is an integral part of hematopoietic stem cell transplantation. Because of the risk for myelotoxicity during conditioning regimens, adequate transfusion support is needed. Typical signs and symptoms of transfusion reactions include fever, chills, hives, and itching. Uncommon symptoms, such as conjunctival erythema, periorbital itching, erythema, and edema, can also occur.

Objectives: The purpose of this article is to describe atypical transfusion-related reactions in a patient undergoing stem cell transplantation.

Methods: This article presents a case study of a patient with cancer undergoing autologous stem cell transplantation who experienced an adverse ocular reaction following platelet transfusion.

Findings: Ensuring that oncology nurses are proactive in identifying and managing symptoms that can result from atypical transfusion reactions can reduce morbidity and mortality and improve overall patient care outcomes.

Members Only
Not a current ONS member or journal subscriber?

Purchase This Article

Receive a PDF to download and print.